Minnesota, 2012

Damaging Wind in Minnesota, July 8, 2012

July 8, 2012 · NWS MPX · 1 event in 1 county or zone

A weak cold front moved southward across central Minnesota during the afternoon of Monday, July 8th. A few storms developed along this front, mainly pulse type, and produced isolated damage in Todd County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A weak cold front moved southward across central Minnesota during the afternoon of Monday, July 8th. A few storms developed along this front, mainly pulse type, and produced isolated damage in Todd County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 8, 1:24 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 8, 1:24 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT SUN JUL 8 2012

.DISCUSSION...

AN AREA OF INSTABILITY AND CONVERGENCE ALONG A WEAK FRONTAL
BOUNDARY ACROSS CENTRAL MN...HAS ALLOWED FOR ISOLATED/SCATTERED
SHRA/TSRA IN THE FAR NORTHERN FA AS OF 2 PM. THIS ACTIVITY WILL
LIKELY SPREAD SLOWLY SE UNTIL 7-8 PM...THEN QUICKLY DIE OFF AS
DAYTIME HEATING ENDS. ALTHOUGH THIS WEAK FRONTAL BOUNDARY WILL
LIKELY MOVE FURTHER SOUTH ACROSS S MN/NORTHERN IA BY MONDAY
MORNING...MUCH DRIER AIR MIXING SOUTHWARD OVER THE NEXT TWO DAYS
SHOULD KEEP ANY SHRA/TSRA SOUTH AND WEST OF THE FA.

I CAN NOT RULE OUT AN ISOLATED AFTN/EVENING SHRA/TSRA AFT MONDAY.
HOWEVER...BASED ON THE AMT OF INSTABILITY AND DRIER N/NE FLOW...WILL
LEAVE THE FA DRY.

THE UPPER RIDGE THAT HAS BEEN ADVERTISED TO BUILD ACROSS THE
ROCKIES SHOULD KEEP A NW/WNW FLOW ACROSS THE UPPER MIDWEST THROUGH
MIDWEEK. AS A SERIES OF SHRTWV/S MOVE ONSHORE ACROSS THE PACIFIC
NW EARLY THIS WEEK...THE UPPER RIDGE WILL MODIFY...THEN BREAK DOWN
SLIGHTLY BY THE END OF THE THIS WEEK. MODELS CONTINUE TO ALSO
ADVERTISE THE BULK OF THE HOTTEST AIR MOVING ACROSS SW/SC
CANADA...THEN EVENTUALLY SPILLING OVER ACROSS THE NORTHERN
PLAINS/UPPER MIDWEST BY NEXT WEEKEND. WITH THE CHANGE IN THIS
WEATHER PATTERN...A SFC BOUNDARY WILL DEVELOP ACROSS THE PLAINS
WHICH WILL LEAN TO HIGHER TEMPS AND HUMIDITY...AND INCREASING
CHC/S OF PRECIPITATION...ESPECIALLY IN WESTERN/CENTRAL MN. HOW FAR
EAST THESE SHRA/TSRA MOVE REMAINS UNCERTAIN DUE A STRENGTHENING
85H RIDGE ACROSS THE OHIO VALLEY LEANING TO STALLING THE SFC FRONT
DISCUSS PREVIOUSLY BY THE END OF THE WEEK. ..JLT..

&&

.AVIATION... /18Z TAF ISSUANCE/

A COLD FRONT ACROSS NORTHERN MN WILL MOVE SOUTHEAST AND PASS
ACROSS THE TAF SITES THIS AFTERNOON/EARLY EVENING. SCT-BKN060 WILL
BE COMMON INTO THIS EVENING. A FEW SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED ALONG THE BOUNDARY BUT CONFIDENCE IS
LOW ON ANY ONE TAF SITE SEEING PRECIPITATION. IF IT DOES RAIN...IT
WILL BE SHORT LIVED. WINDS WNW 8-10 KNOTS WITH SOME GUSTS REACHING
16 KNOTS. WINDS BECOMING LIGHT NORTH THIS EVENING AND NNE ON
MONDAY.

KMSP...COLD FRONT WILL MOVE THROUGH DURING THE LATE AFTERNOON
HOURS. SMALL THREAT FOR SHOWERS AND ISOLATED THUNDERSTORMS BETWEEN
22Z AND 01Z. NW WINDS NEAR 10 KNOTS THIS AFTERNOON GUSTING 16
KNOTS. WINDS TURING MORE 350-360 BY EVENING WITH SPEEDS LOWERING
TO 4-6 KNOTS. LIGHT NORTH WINDS AND VFR CONDITIONS ON MONDAY.

/OUTLOOK...
MONDAY NIGHT THROUGH WEDNESDAY...VFR. LIGHT NNW WINDS BECOMING
SOUTH ON WEDNESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JLT/RAH
Hazardous weather outlook, Jul 8, 2:08 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
308 PM CDT SUN JUL 8 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
308 PM CDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH NEXT WEEKEND.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

The radar

The Minneapolis radar (KMPX), 141 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Todd

When
July 8, 3:21 PM CST
Where
Todd County, 0.96 mi E of North Shr
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.800, -94.750

A few trees were blown down near a boat landing, on Big Birch Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381900.